Heavy Rain, Madison
- When
- August 20, 10:30 AM CST to 12:55 PM CST
- Where
- Madison County, 3.74 mi ENE of Winterset Arpt
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -93.960
Rainfall of 1.8 inches was measured since 1030 CDT.
An unstable airmass was located over Iowa. A cold front moved into the western part of the state during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was located over Iowa. A cold front moved into the western part of the state during the afternoon. Thunderstorms erupted around mid day and tracked east across the southern and eastern part of the state. Though CAPE rose to 4000-5000 J/kg and the lifted index fell to between -7 and -9 C, severe weather was limited. Gusty winds occurred, along with some small hail, but the most significant event was the heavy rainfall. Precipitable water values increased to between 1.8 and 2.3 inches by early afternoon. The storms became efficient rainfall producers. In Madison County, nearly 2 inches of rain fell in a two hour period. The storms were more intense as they moved through the Ottumwa area in Wapello County. Rainfall of 4-5 inches occurred in the Ottumwa area. In just over an hour, 4.2 inches fell at the Ottumwa Airport. Flooding occurred very quickly along U.S. Highway 63 as shown in a photo. The photo was taken a little over an hour after the heavy rain began with water 5 feet deep over the highway. The water eventually reached a depth of 20 feet over the highway. Flash flooding occurred north and east of the city of Ottumwa. Roads were close by flowing water as deep as car windows in places. Rapidly rising water required that a daycare center on the north side of Ottumwa be evacuated. As the thunderstorms continued to move eastward, thunderstorms produced strong winds in the Pulaski area. A storage facility was damaged in town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:40 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 AM CDT FRI AUG 20 2010 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ ALTHOUGH NEAR SFC DEWPOINTS ARE RATHER HIGH...IT IS RELATIVELY DRY ABOVE THE SURFACE INTO THE MID LEVELS. THIS HAS LIMITED THE EASTWARD EXPANSION OF CONVECTION OVERNIGHT WITH PCPN HOLDING IN EASTERN NEBRASKA INTO FAR NORTHWEST IA. THE DRY ATMOSPHERE WILL MOISTEN DURING THE DAY IN ADVANCE OF THE SHORTWAVE WITH PWATS INCREASING TO ABOVE 1.5 INCHES IN THE SOUTHEAST BY THIS AFTERNOON. WILL SEE SOME DECENT INSTABILITY BY MID AFTERNOON ALONG WITH MARGINAL SHEAR ENOUGH FOR THE POTENTIAL OF SOME SEVERE WEATHER... MAINLY FROM DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL. IN ADDITION...MODELS TEND TO FOCUS LOW LEVEL FLOW INTO THE SOUTHEAST THIRD OF THE STATE BY LATE AFTERNOON/EARLY EVENING WITH THE THREAT OF HEAVY RAIN DEVELOPING AS PWATS CONTINUE TO INCREASE. TEMPERATURES WILL BE PROBLEMATIC DEPENDING ON THE AMOUNT OF SUNSHINE AND HAVE GONE CLOSE TO GUIDANCE FOR HIGHS GIVEN THE UNCERTAINTY. .LONG TERM.../TONIGHT THROUGH THURSDAY/ SOME LINGERING THUNDERSTORM ACTIVITY/REDEVELOPMENT EXPECTED ACROSS MAINLY THE SOUTHEASTERN HALF OF THE CWA AS UPPER LEVEL WAVE MOVES THROUGH THE CWA. WEAK SFC LOW GOING TO BE SITUATED TO THE WEST OF THE CWA...WITH A SECONDARY WARM FRONT NOSING INTO THE SOUTHERN CWA BY EARLY EVENING. EXPECT GREATEST CHANCES FOR CONVECTION IN THIS AREA...WITH GREATEST THREAT FOR HEAVY RAINFALL IN THAT AREA WITH MOISTURE TRANSPORT VECTORS ORIENTED RIGHT INTO THAT AREA THROUGHOUT THE EVENING HOURS. AS THE UPPER LEVEL WAVE TRANSLATES SOUTHEAST...THUNDERSTORM CHANCES SHOULD END ACROSS THE CWA. LARGE AREA OF HIGH PRESSURE TO BUILD INTO THE AREA FOR THE THE WEEKEND...WITH UPPER LEVEL RIDGING BUILDING INTO THE CENTRAL US AS WELL. DRY CONDITIONS ARE EXPECTED...WITH SOME DRIER AIR MOVING INTO THE AREA AS WELL. DID DECREASE DEWPOINTS SOME...BUT FEEL THEY MAY STILL BE OVERDONE. WITH SFC FLOW MORE OUT OF THE NORTH/EAST DID KEEP TEMPS DOWN A BIT ACROSS THE EASTERN CWA FOR THE WEEKEND. FLOW TO BECOME MORE SOUTHERLY INTO MONDAY/MONDAY NIGHT AHEAD OF THE NEXT MAIN SYSTEM WHICH IS AN UPPER LEVEL TROUGH DIGGING INTO SRN CANADA/NORTHERN PLAINS MONDAY. AN ASSOCIATED COLD FRONT TO COME SWEEPING THROUGH THE CWA MONDAY NIGHT INTO EARLY TUESDAY WITH MUCH DRIER/COOLER AIR TO MOVE INTO THE CWA FOR THE MIDDLE OF NEXT WEEK. DEWPOINTS EXPECTED TO DROP INTO THE 50S...AND THIS MAY NOT BE DRY ENOUGH. WITH THE AIRMASS MUCH COOLER AS WELL...LOW TEMPERATURES SHOULD FALL INTO THE 50S TUESDAY NIGHT ACROSS MUCH OF THE CWA. AIRMASS CLOSER TO A FALL-LIKE AIRMASS MOVING INTO THE CWA...SO MAY NOT BE QUITE COOL/DRY ENOUGH. && .HYDROLOGY... DETERMINISTIC QPF AMOUNTS THROUGH SAT ARE EXPECTED TO PRODUCE EITHER WITHIN BANK RISES OR LITTLE TO NO ADDITIONAL RESPONSE ON AREA RIVERS IF THEY ARE ALREADY IN FLOOD. POINT AMOUNTS LOOK TO BE LESS THAN 1.5 INCHES...BASIN AVERAGES LESS...AND STORM TRACKS WOULD SEEM TO BE PERPENDICULAR TO RECENTLY IMPACTED SQUAW AND SOUTH SKUNK RIVER BASINS. && .AVIATION... 20/12Z...RELATIVELY DRY ATMOSPHERE WILL MOISTEN TODAY WITH WIDESPREAD VFR CIGS. WILL SEE RESTRICTIONS TO MVFR AND EVEN IFR IN AND AROUND THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EVENING AS STORMS DEVELOP AS UPPER LEVEL SYSTEM PASSES THROUGH IA. SFC WINDS WILL REMAIN SOUTHERLY TODAY BEFORE BECOMING LIGHT AND VARIABLE TONIGHT. LINGERING TSRA WILL END BY 06Z WITH AREAS OF FOG DEVELOPING EARLY SATURDAY MORNING AS SKIES CLEAR AND LIGHT WINDS PROVIDE GOOD RADIATIONAL COOLING SCENARIO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL AVIATION...COGIL LONG TERM...BEERENDS HYDROLOGY...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 512 AM CDT FRI AUG 20 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-081>085- 092>097-211015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 512 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. IAZ075-086-211015- MAHASKA-WAPELLO- 512 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH DAMAGING WINDS GUSTS THE MAIN SEVERE THREAT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER DES MOINES AND SKUNK RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. MJB
The Des Moines radar (KDMX), 42 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
6 flash flood, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Rainfall of 1.8 inches was measured since 1030 CDT.
Rainfall total was 4.54 inches.
Rainfall at the Ottumwa airport was measured at 4.2 inches within just over an hours time.
Friday’s heavy rain caused water to come up rapidly on U.S. Highway 63, just north of Ottumwa and before Angle Road.
Trained spotter reports water flowing over the road and blocking traffic near the intersection of Pennsylvania Ave and Jefferson Street.
Local law enforcement and trained spotters report water flowing over Highway 149 and North Court Road in the 2600 to 2700 block on the north side of Ottumwa. Water was up to the windows of cars with vehicles stalling and traffic backing up.
Trained spotter reports water flowing over the road near the intersection of Angle Road and Highway 149 in north Ottumwa.
Six inches of flowing water across Eddyville Road. Cars stalled.
A storage facility was damaged by thunderstorms winds.
Local law enforcement reports water from the Little Cedar Creek rushing over Angle Road just east of Highway 149 on the north side of Ottumwa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242730, 243028, 242731, 243038, 242736, 242734, 242735, 242738, 250677, 243035.